Home Part of States Newsroom
Brief
Kentucky gets 8,000 Narcan doses as part of Teva settlement

Share

Kentucky gets 8,000 Narcan doses as part of Teva settlement

May 31, 2024 | 3:56 pm ET
By Sarah Ladd
Share
Kentucky gets 8,000 Narcan doses as part of Teva settlement
Description
Narcan is an opioid reversal treatment. (Kentucky Lantern photo by Sarah Ladd).

Five sites that distribute naloxone, commonly known as Narcan, received 8,000 new doses this week as part of the state’s settlement with Teva Pharmaceuticals, Attorney General Russell Coleman announced Friday. 

The doses went to sites in Louisville, Florence, Ashland, Paducah and Frankfort. 

Narcan can reverse opioid overdoses. This shipment is the first of four that are required in the settlement terms in addition to the $70+ million the company will pay Kentucky over the next 13 years. Teva will provide Kentucky with a total of 23,000 units of Narcan. 

“Naloxone is a critical lifeline for Kentucky families struggling with addiction,” Coleman said in a statement. “Equipping first responders, health professionals and treatment providers with this all-important medication can help save lives for Kentuckians on the road to recovery.”

Find free doses at FindNaloxoneNowKY.org.

How to use Narcan

Experts recommend people — especially those who are at higher risk of overdosing — keep Narcan on them so they can help reverse an overdose if they come across one. 

A person can’t use Narcan on themselves, but they can share it with their loved ones, who can use it to try to save them in the case of an overdose. 

Signs of an overdose include: 

  • Labored breathing or not breathing at all 
  • Unresponsiveness 
  • Blue or gray lips or nails
  • Choking or gurgling sounds 
  • Pale or clammy skin 

If you think someone is overdosing, here’s what experts say to do: 

  • First, call 911 so help is on the way.
  • Try speaking to the person. For example, say: “I believe you might be overdosing, and I am going to administer Narcan.” 
  • Take your knuckles and rake them over the person’s chest. This may also elicit a response. 
  • If the person isn’t responsive, administer Narcan. 

A box of Narcan comes with user instructions, which include these rescue steps:

  • Put the person on their back. 
  • Tilt the person’s head back. 
  • Insert the Narcan nozzle into one of the person’s nostrils. 
  • Press the plunger and then remove the nozzle from the nose. 
  • If the person doesn’t respond, in two minutes, repeat the process. 
  • Stay with the person until emergency medical staff arrive.